Mood Disorders Expert Forum
Weight gain
About This Forum:

Welcome to the Mood Disorders Forum. Questions in this forum are being answered by Peter Forster, MD and topics covered are anxiety, bipolar, depression, panic disorder, post traumatic stress disorder and stress.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Weight gain

Hi-

I am sure this is said a lot but I was incorrectly diagnosed with schizo-affective disorder. Over a 4 year period I was placed on more and more medication. With each new medication I was on I developed new symptoms that seemed to "confirm" the diagnosis. At one point I was on substantial doses of tegratol, lithium, geodone and seroquel (sorry about the spelling). On this amount of medication the side effects were unbearable. As a result my psychiatrist began weening me off the medication. It wasn't until this occurred that I began to see a reduction of symptoms. One of the most devastating side effects I experienced was the weight gain. In the time period I was on the medication I gained about 70lbs. I practiced normal eating habits but would wake up in the middle of the night, usually blacked out, and consume large quantities of food. I saw several specialist all of whom linked it to the medication. Since my doctor been eliminating medication I have been able to graduate college, get into graduated school and work full time. The only thing I have not been able to accomplish is loosing any of the weight. It has been over 4 months and I have noticed no changes. I have not been able to find any information on the Internet because it seems like most of the people who were on the type of medication I was on never have the option of coming off of it. Even my doctor doesn't seem to know. I feel like these medication stole a large part of my life and I am just looking for hope. Please help. Thanks.
Related Discussions
1308134_tn?1295191219
I am so sorry to hear about your experiences.
Given everything that you have been through, and accomplished, in a short period of time, I think there is every reason to be hopeful.
That being said, losing the weight is not going to be easy. Once you stopped the medications that made you gain weight you stopped gaining weight, but that didn't mean that you automatically started losing it, either.
I have a section on losing weight on my website, and in the process of writing that I identified a few things that were pretty consistently true across multiple studies. If you do the following things you are more likely to lose weight -
1. Get support for losing weight - this can be someone who is going to do it with you, and who you "check in" with every day, or a group, like Weight Watchers, or Overeaters Anonymous (I know, not relevant to you, but still worth considering).
2. Keep track of your weight and your diet. It can be hard, but just keeping track of how much you weigh and what foods you eat will tend to make you lose weight. The one tricky aspect of all of this is that weight measurement is a very inaccurate way of monitoring fat loss, which is what you care about. So it is quite easy from one day to the next to have an increase in your weight on the scale while you are still losing fat (this is because water is a much larger part of your body than fat)... prepare yourself for this and don't pay too much attention to day to day changes... track instead the general trend over several days.
3. You have several choices of diet that are about equally effective - a very low carbohydrate diet (Atkins), a very low fat diet (Pritikin), a portion control diet (Weight Watchers), and a diet focused on eating bulky foods (Volumetrics). The very low carbohydrate diet works somewhat faster, but you are more likely to regain weight with that approach... so if you do that pay particular attention to planning the transition from diet to "maintenance"... I think that there are a couple of reasons (clinical experience more than clinical research) for thinking that you might do particularly well with a very low carbohydrate diet.
4. In the long run, your success losing and keeping weight off will depend on also getting "addicted" to some kind of regular physical activity that is fun and that raises your heart rate (brisk walking, jogging, bicycling, etcetera).
Good luck!
3 Comments
Blank
Avatar_f_tn
Oh yeah, when I stopped taking the medication I stopped eating at night. I forgot to include that.
Blank
Avatar_f_tn
Thank you for your imput. I would already consider my self "addicted" to physical activity though. I run a few miles at least three times a week, weight lift with a personal trainer on the days I don't run and do yoga regularly. It's frustrating because every professional I see or talk to seems to deduce that I am not active or am not practicing the right kind of diet. I also worked with a nutritionist regularly. All to no avail.
Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank